Ohio, 2013

Winter Weather in Ohio, January 21, 2013

January 21, 2013 · NWS ILN · 3 events in 3 counties and zones

A highly unstable airmass produced deep convective snow showers that produced snow squalls during the late morning into the afternoon. These isolated squalls caused whiteout conditions on area roadways.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
41
Property damage
$4.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A highly unstable airmass produced deep convective snow showers that produced snow squalls during the late morning into the afternoon. These isolated squalls caused whiteout conditions on area roadways. Three major pileups and one minor pileup resulted in over 175 vehicle crashes on the interstate system, causing numerous injuries and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 21, 9:34 AM EST, 26 minutes earlier.

Area forecast discussion, Jan 21, 9:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
934 AM EST MON JAN 21 2013

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE FIRST HALF
OF THE WEEK. AFTER THE HIGH MOVES OFF...AN AREA OF LOW PRESSURE
WILL BRING WINTRY PRECIPITATION THURSDAY AFTERNOON INTO FRIDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
AFTER HEMMING AND HAWING OVER WHETHER OR NOT ANYONE IS GOING TO
MEASURE WITH THE SCATTERED SNOW SHOWERS THAT ARE DROPPING
VISIBILITIES THIS MORNING...DECIDED THAT THE MEASURE DID NOT
MATTER AND THEY WERE OCCURRING. UPDATED TO INCLUDE A GENERAL 30%
NORTH OF THE OHIO RIVER AND PUSHED THE SHOWERS EAST THIS EVENING.

GENERALLY LEFT THE TEMPERATURE AND WIND FORECAST UNCHANGED FOR
NOW.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
WINDS WILL NOT DIMINISH MUCH TONIGHT AS COLD AIR ADVECTION
CONTINUES. AS TEMPERATURES FALL INTO THE SINGLE DIGITS WIND CHILL
WILL BE A CONCERN. ADVISORY THRESHOLD IS -10 AND BASED ON LATEST
FORECAST ABOUT THE NORTHERN HALF OF THE AREA WILL MEET OR EXCEED
THIS TONIGHT INTO TUESDAY MORNING.

WINDS WILL SLACKEN ON TUESDAY BUT TEMPERATURES WILL NOT RISE VERY
MUCH AS THE COLDEST AIR WILL RESIDE OVER THE REGION DURING THIS
TIME. READINGS WILL NOT GET OUT OF THE TEENS. THE HIGH WILL MOVE
ACROSS TUESDAY NIGHT. SO WITH WINDS BECOMING LIGHT THE
TEMPERATURES TUESDAY NIGHT WILL FALL NEAR OR EVEN BELOW READINGS
EXPERIENCED TONIGHT.

SHORT WAVE DROPPING DOWN IN NORTHWEST FLOW COMBINED WITH A PSEUDO-
WARM FRONT ON THE BACK SIDE OF THE SURFACE HIGH MAY RESULT IN
SOME LIGHT SNOW DEVELOPING WEDNESDAY AFTERNOON AND CONTINUING INTO
THE EVENING. THIS IS A BIT SUBTLE. BUT ENOUGH GUIDANCE IS SHOWING
THESE SIGNALS TO INCLUDE LOW CHANCE POPS FOR THE POTENTIAL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
SOLUTION FOR LOW PRESSURE AFFECTING THE REGION EARLY IN THE PERIOD
REMAINS IN FLUX. BUT WITH THE 00Z ECMWF TAKING THE LOW FURTHER
SOUTH...A MORE SOUTHERN TRACK SEEMS MORE FAVORABLE. HOWEVER IT
SHOULD BE NOTED THAT THE 00Z GEFS MEAN LOW IS FURTHER NORTH. SO
THERE ARE STILL A NUMBER OF GFS MEMBERS WITH A LOW TO THE NORTH.
THE CANADIAN WAS THE FURTHEST NORTH OF THE 00Z OPERATIONAL MODELS.
ALL OF THIS HAS IMPLICATIONS ON PRECIPITATION TYPE. BUT THERE IS
ALSO A TIMING ISSUE. OPERATIONAL GFS SEEMS TO BE A SLOW OUTLIER.
THE ECMWF AND CANADIAN HAVING SIMILAR PROGRESSIONS AND HAVE LEANED
HEAVILY TOWARDS THIS TIMING. BUT DID LINGER PRECIPITATION LONGER
INTO FRIDAY IN DEFERENCE TO THE GEFS MEAN.

IN TERMS OF SENSIBLE WEATHER THIS MEANS THAT PRECIPITATION WILL
LIKELY HOLD OFF UNTIL LATE THURSDAY AND MORE LIKELY THURSDAY
EVENING. PRECIPITATION SHOULD LAST THROUGH THE NIGHT BEFORE MOVING
OFF ON FRIDAY. USING A MORE SOUTHERLY TRACK RESULTS IN MAINLY SNOW
BEING FORECAST. BUT FREEZING RAIN COULD DEVELOP IN THE SOUTH. FELT
THAT HAD TO BE ACKNOWLEDGED IN THE FORECAST ALTHOUGH OPTED TO
LIMIT IT TO CHANCE GIVEN THE UNCERTAINTY.

AFTER THIS SYSTEM MOVES OFF HIGH PRESSURE WILL BUILD BACK IN.
THERE COULD BE SOME LAKE EFFECT SNOW SHOWERS INTO SATURDAY. COLD
READINGS SATURDAY AND SATURDAY NIGHT WILL START TO MODERATE SUNDAY
AS WARM AIR ADVECTION COMMENCES ON THE BACK SIDE OF THE HIGH.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MVFR CEILINGS WILL SPREAD ACROSS THE TERMINALS EARLY IN THE PERIOD.
THERE MAY BE SOME FLURRIES BUT THESE SHOULD NOT AMOUNT TO MUCH.
CEILINGS WILL LIFT TO VFR IN THE AFTERNOON BUT WEST WINDS WILL
INCREASE TO 15 TO 20 KT WITH GUSTS UP TO 30 KT POSSIBLE. WIND
GUSTS WILL DIMINISH AFTER 00Z ALTHOUGH SUSTAINED WINDS WILL NOT
DECREASE MUCH. CLOUD DECK SHOULD START TO SCATTER OVERNIGHT.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AND THEN AGAIN THURSDAY NIGHT AND FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR OHZ026-034-035-042>046-051>056-060>065-
     070>072.
KY...NONE.
IN...WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR INZ050-058-059-066.

&&

SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jan 21, 5:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST MON JAN 21 2013

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
221030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
530 AM EST MON JAN 21 2013

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-221030-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
530 AM EST MON JAN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF COLD TEMPERATURES AND WIND WILL RESULT IN WIND
CHILL VALUES FIVE BELOW ZERO OR LOWER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL VALUES FIVE BELOW ZERO OR LOWER WILL CONTINUE INTO
TUESDAY MORNING.

LOW PRESSURE WILL MOVE ACROSS THE OHIO VALLEY THURSDAY INTO
FRIDAY. THE TYPE OF PRECIPITATION WILL BE HIGHLY DEPENDENT ON HOW
FAR NORTH OR SOUTH THIS STORM MOVES. ALTHOUGH THERE IS UNCERTAINTY
REGARDING THE TRACK OF THIS SYSTEM...LATEST INDICATIONS ARE THAT
THERE IS THE POTENTIAL FOR WINTRY PRECIPITATION TO OCCUR WITH
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
January 21, 10:00 AM EST to 6:00 PM EST
Where
Franklin forecast zone
Injuries
4 direct, 0 indirect
Property damage
$700,000
Reported by
Broadcast Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Snow squalls in the region caused whiteout conditions, resulting in a 29 car pileup in the southbound lanes of I-270 on the northeast side of Columbus. Four people were hospitalized as a result. Later in the afternoon, I-71 at the intersection of I-670 saw an accident involving two semi-trailers and other vehicles.

Winter Weather, Hamilton

When
January 21, 10:00 AM EST to 6:00 PM EST
Where
Hamilton forecast zone
Deaths
1 direct, 0 indirect
Injuries
27 direct, 0 indirect
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Snow squalls in the region caused whiteout conditions, resulting in a 90 car pileup on I-275 on the northwest side of Cincinnati. The accident has been called the largest vehicle crash in Ohio history, involving 18 semi-trailers and 72 cars, trucks, and SUVs. A 12 year old girl was killed and 27 others were injured. The fatality occurred when a vehicle hit a median barrier made of wire. The girl was farther up the highway and outside of her vehicle that was involved in the pileup. When the car hit the wire barrier, the wire snapped further up the road and the girl was killed when it recoiled into her.

Winter Weather, Warren

When
January 21, 10:00 AM EST to 6:00 PM EST
Where
Warren forecast zone
Injuries
10 direct, 0 indirect
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Snow squalls in the region caused whiteout conditions, resulting in a 52 car pileup on I-75 between Cincinnati and Dayton. The accident occurred between the Middletown and Monroe exits and injured 10 people.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hamilton2013-01-2112FemaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429915, 429917, 429920.